North Carolina, 2012

Damaging Wind in North Carolina, September 18, 2012

September 18, 2012 · NWS ILM · 1 event in 1 county or zone

Scattered showers and thunderstorms developed ahead of a cold front. One thunderstorm did cause minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Scattered showers and thunderstorms developed ahead of a cold front. One thunderstorm did cause minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 18, 9:25 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 9:25 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1025 AM EDT TUE SEP 18 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE AREA TODAY...BRINGING NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME
SEVERE. THE COLD FRONT WILL LINGER NEAR THE COAST ON WEDNESDAY
BEFORE HIGH PRESSURE PUSHES COOLER AND DRIER WEATHER INTO THE AREA
WEDNESDAY NIGHT AND THURSDAY. A WEAK COLD FRONT WILL APPROACH THE
AREA LATE SATURDAY WITH A REINFORCEMENT OF DRY AND COOL WEATHER
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1025 AM TUESDAY...WINDY AND WET WEATHER ON TAP AHEAD OF A PEPPY
UPPER LOW WHICH IS PRESENTLY IN THE PROCESS OF PHASING WITH A LARGE
TROUGH DROPPING OUT OF CANADA. FRACTURED BANDS OF HEAVY RAINFALL
WITH EMBEDDED TSTMS WERE MOVING NNE AT 35-40 MPH ACROSS NE SC AND
SE NC THIS MORNING. SOME HELICITY ON THE ORDER OF 100-150 M2/S2 HAS
LED TO WEAK ROTATION WITH A FEW STORM CELLS...BUT HIGHER VALUES
RESIDE NORTH OF OUR FORECAST ZONES...AND A TORNADO WATCH IS IN
EFFECT FOR CENTRAL NC MUCH OF TODAY. PRIMARY THREAT WILL BE STRONG
OR DAMAGING WINDS SINCE STORM MOTION IS FAST. ANY DEEP CONVECTION
COULD EASILY LAY DOWN WINDS IN EXCESS OF 50 MPH.

RADAR TRENDS ARE SUGGESTING A LULL IN ACTION ACROSS OUR ZONES NEAR
MIDDAY...BUT ISOLATED TO SCATTERED SHOWERS AND STORMS WILL STILL
LEAD TO "HIT AND MISS" BRIEF TORRENTIAL RAINFALL. BY EARLY TO MIDDLE
AFTERNOON ANOTHER ROUND OF RAIN SHOULD ADVANCE...AS STORMS ACROSS
EASTERN GA AND WESTERN SC PUSH CLOSER TO THE COAST. MANY AREAS
SHOULD SEE AN INCH OF RAIN THROUGH TODAY. THE HI-RES NEAR TERM
MODELS ARE POINTING TO MORE STRATIFORM TYPE RAIN FALL LATE THIS
AFTERNOON AND OVERNIGHT.

SYNOPTIC WINDS WILL REMAIN STRONG AND EVEN OUTSIDE OF TSTMS SOUTH
WINDS WILL GUSTS TO 35 MPH NEAR THE COAST AND 25-30 MPH INLAND.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...STRONG COLD FRONT WILL BE PUSHING OFFSHORE AT
THE START OF THE PERIOD BRINGING AN END TO CONVECTION FROM WEST TO
EAST. LARGE 5H TROUGH REMAINS CENTERED ACROSS THE GREAT
LAKES...WHILE A PIECE OF ENERGY HANGS BACK ACROSS THE SOUTHEAST.
THIS IMPULSE WHICH LAGS/ROTATES THROUGH THE BASE OF THE TROUGH
FORCES THE COLD FRONT TO STALL JUST ALONG THE COAST...AND A WAVE OF
LOW PRESSURE DEVELOPS AND MOVES ALONG THIS BOUNDARY DURING
WEDNESDAY. THIS WILL ALLOW FOR SOME RENEWED SHOWERS AND
THUNDERSTORMS...ESPECIALLY NEAR THE COAST. INHERITED FORECAST SHOWS
CHC POP EAST OF I-95 WITH SCHC IN THE WEST...THIS SEEMS REASONABLE
AND WILL MAKE ONLY MINOR CHANGES.

LATE IN THE DAY...HIGH PRESSURE FORCES THE FRONT FURTHER OFFSHORE AS
AN EARLY-SEASON WEDGE SETS UP DOWN THE COAST. THIS WILL KEEP CLOUDS
AND THE CHC FOR SHOWERS ONGOING THROUGH THURSDAY MORNING. THIS IS
QUITE ATYPICAL FOR MID-SEPTEMBER...SO WOULD NOT BE SURPRISED IF
COLUMN DRIES MORE RAPIDLY THAN CURRENT PROGS SUGGEST...BUT EITHER
WAY THE WEDGE WILL BREAK DOWN ON THURSDAY AS FRONT PUSHES FURTHER
OFFSHORE AND DRYING DEVELOPS IN THE COLUMN. QUITE A BIT OF LOW LEVEL
CU EXPECTED THURSDAY...BUT ONLY SCHC SHOWERS EARLY...BECOMING DRY
LATE IN THE DAY.

MAX TEMPS THROUGH THE SHORT TERM WILL BE HELD BELOW CLIMO DUE TO
COOL NE FLOW AND CLOUDS/SHOWERS. EXPECT HIGHS NEAR 80 BOTH
DAYS...ALTHOUGH FAR NW MAY STAY IN THE MID 70S WED. MINS ARE
TRICKIER DUE TO THE WEDGE WED NIGHT...AND MAY END UP BEING SEVERAL
DEGREES WARMER THAN CURRENT FORECAST SUGGESTS. WILL BUMP A DEGREE OR
TWO EVERYWHERE TO ACCOUNT FOR CLOUD COVER...WITH LOWS JUST ABOVE 60
MOST SPOTS. SLIGHTLY WARMER FOR LOWS THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 AM TUESDAY...DRY AND NEAR SEASONABLE WEATHER TO PERSIST
THROUGH THE EXTENDED AS HIGH PRESSURE RIDGES DOWN THE COAST. EVEN AS
UPPER TROUGHING REMAINS ACROSS THE EAST...A VERY DRY COLUMN AND
SURFACE SUBSIDENCE WILL PREVENT ANY CONVECTION THROUGH
SATURDAY...WITH HIGHS IN THE LOW/MID 80S AND LOWS IN THE LOW/MID
60S. IMPULSE ROTATING AROUND THE UPPER TROUGH WILL PUSH A COLD FRONT
TOWARDS THE CAROLINAS EARLY SUNDAY...BUT THIS LOOKS QUITE PRECIP
STARVED AT THIS TIME DUE TO LITTLE MOISTURE RETURN AHEAD OF IT. WILL
KEEP INHERITED SCHC (SILENT THIS FAR OUT) FOR POTENTIAL...BUT EXPECT
MORE OF A REINFORCING SHOT OF COOL AIR THAN ANY SHOWERS WITH THIS
FEATURE. TEMPS COOL FOR THE END OF THE WKND AND BEGINNING OF NEXT
WEEK...BECOMING SEVERAL DEGREES BELOW CLIMO.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...HIGHLY VARIABLE FLIGHT CONDITIONS DUE TO TEMPO
SHRA/TSRA WILL RESULT IN A LOW CONFIDENCE FORECAST FOR MUCH OF
TODAY. AT LEAST TEMPO MVFR CIGS/VSBYS/SHRA ARE POSSIBLE THROUGH
MUCH OF THIS MORNING. SHRA/TSRA ARE CURRENTLY INCREASING IN
COVERAGE...AND THE BEST CHANCE OF IFR/TSRA WILL BE AT AT KFLO FROM
13-15Z. ACTIVITY WILL CONTINUE TO DEVELOP LATE MORNING INTO THE
AFTERNOON...BUT THE CONFIDENCE IN TIMING OF ACTIVITY INTO ANY ONE
TERMINAL IS LOW. DEEPEST LIFT ENDS BY 20Z KFLO/KLBT SO THE BEST
THREAT FOR TSRA SHOULD END. THE TSRA THREAT SHOULD END BY 23Z AT
CRE/MYR AND KILM BY 01Z. WINDS WILL BE 170-220 DEGREES WITH
POTENTIAL GRADIENT WIND GUSTS TO 35 KTS...UP TO 40 KTS WITH TSRA.

GENERALLY VFR EXPECTED THIS EVENING AND OVERNIGHT...EXCEPT AT
KFLO/KLBT WHERE A COLD FRONT WILL MOVE THROUGH WITH A CHANCE OF IFR
VSBYS IN BR AND TEMPO LIFR CIGS.

THE EXTENDED OUTLOOK...SHRA INTO EARLY WEDNESDAY WITH MODERATE
CONFIDENCE FOR INTERMITTENT IFR CONDITIONS AT KFLO/KLBT.
PREDOMINATELY VFR THURSDAY INTO THE WEEKEND.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1024 AM TUESDAY...SCA TO CONTINUE THROUGH LATE TONIGHT
AND MAY NEED TO BE EXTENDED DUE TO RESIDUAL HIGHER SEAS. SOUTHERLY
WINDS 20 TO 25 KT...WITH OCCASIONAL GUSTS UP TO 30 KT. COULD EASILY
SEE ANY LOCAL CONVECTION TRAVERSING THE WATERS...BRING DOWN THE
30-45 KT WINDS JUST OFF THE DECK TO THE OCEAN SFC. THE INCREASE IN
SOUTHERLY WINDS ARE A RESULT OF THE TIGHTENING SFC PG AHEAD OF A
COLD FRONT APPROACHING FROM THE WEST. THE FRONT WILL REACH THE
COASTAL WATERS LATE TONIGHT OR AROUND DAYBREAK WEDNESDAY. LATER THIS
EVENING AND OVERNIGHT WITH THE FRONT IN CLOSEST PROXIMITY...THE SFC
PRESSURE PATTERN AND RELAXING GRADIENT WILL RESULT WITH WINDS
VEERING TO THE SW THRU WSW AND SUBSIDING TO AROUND 15 KT...WITH SOME
GUSTS UP TO 20 KT EARLY IN THE EVENING.

SIGNIFICANT SEAS WILL PEAK IN THE 5 TO 8 FT RANGE...AND BRIEFLY UP
TO 9 FT POSSIBLE ACROSS THE OUTER WATERS OFF CAPE FEAR. SIG. SEAS
WILL PRIMARILY BE A FUNCTION OF THE LOCALLY PRODUCED WIND DRIVEN
WAVES EXHIBITING AVERAGE PERIODS OF 5 TO 7 SECONDS...QUITE CHOPPY.
A DECAYING AND UNDERLYING 1-2 FT 9-11 SECOND EASTERLY GROUND
SWELL WILL ALSO AFFECT THE WATERS.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 1025 AM TUESDAY...COLD FRONT WILL BE PUSHING OFFSHORE AT THE
START OF THE PERIOD...WITH WINDS OF AROUND 10 KTS VEERING FROM WEST
TO NORTH...TO NORTHEAST THROUGH THE DAY. HIGH PRESSURE BEHIND THIS
FRONT RIDGES DOWN THE COAST...KEEPING 10 KT WINDS FROM THE NE
THROUGH THE REST OF THE SHORT TERM. SEAS OF 3-5 FT INITIALLY FORMED
PRIMARILY BY A SW WIND CHOP...WILL FALL RAPIDLY TO 2-3 FT AS WINDS
GAIN A MORE OFFSHORE COMPONENT. THESE SEAS WILL REMAIN 2-3 FT
THROUGH THURSDAY...BUT BECOME DOMINATED BY A NE WIND CHOP WHICH WILL
CREATE A LOWER-AMPLITUDE SHADOWED REGION IN THE NEAR SHORE REGION SW
OF BRUNSWICK COUNTY.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 AM TUESDAY...RIDGE OF HIGH PRESSURE EXTENDING DOWN THE
EAST COAST WILL WEAKEN AND GRADUALLY SHIFT OFFSHORE. ALTHOUGH WINDS
INITIALLY WILL BE FROM THE NE AT AROUND 10 KTS...AS HIGH DRIFTS
AWAY...THEY WILL BECOME LIGHT AND VARIABLE DUE TO THE WEAKENING
PRESSURE GRADIENT. A PREDOMINANT DIRECTION WILL EVENTUALLY TAKE OVER
SAT NIGHT...AS SW WINDS AHEAD OF AN APPROACHING COLD FRONT DEVELOP
ACROSS THE WATERS. THE GRADIENT REMAINS RELATIVELY WEAK HOWEVER...SO
SPEEDS WILL ONLY REACH UP TO AROUND 10 KTS. LACK OF ANY SIGNIFICANT
SWELL OR WIND MEANS SEAS WILL REMAIN LOW AMPLITUDE...1-2 FT THROUGH
THE MAJORITY OF THE PERIOD...GROWING SLIGHTLY TO 2-3 FT AS SW WINDS
INCREASE LATE.

&&

.TIDES/COASTAL FLOODING...
AS OF 330 AM TUESDAY...MINOR COASTAL FLOODING THRESHOLDS EXPECTED
TO BE BREACHED DURING TODAYS MIDDAY HIGH TIDE ALONG THE CAPE FEAR
RIVER FROM ITS MOUTH UP TO WILMINGTON NC. SHALLOW FLOODING WILL
INCLUDE AREAS BORDERING ALONG THE CAPE FEAR RIVER SUCH AS WATER
STREET OF DOWNTOWN WILMINGTON...ROADWAYS LEADING TO AND FROM THE
USS NORTH CAROLINA BATTLESHIP...CANAL ROAD OF CAROLINA BEACH...AND
ROADWAYS IN THE VICINITY OF THE FORT FISHER FERRY LANDING. THE
CAPE FEAR RIVER WILMINGTON TIDE GAGE IS FORECAST TO REACH 5.9 FT
AROUND NOON TODAY...WHICH PLACES IT ABOVE THE MINIMAL THRESHOLD
OF 5.5 FT FOR WHEN SHALLOW FLOODING STARTS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     NCZ107-108.

MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR AMZ250-252-
     254-256.

&&

NEAR TERM...DCH
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...DCH/SGL
TIDES/COASTAL FLOODING...DCH.
Hazardous weather outlook, Sep 18, 5:02 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
602 AM EDT TUE SEP 18 2012

NCZ099-105-109-SCZ032-033-039-053-055-191015-
COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-FLORENCE-MARION-WILLIAMSBURG-
INLAND HORRY-INLAND GEORGETOWN-
602 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BY
MIDDAY AND CONTINUE INTO EARLY THIS EVENING. ISOLATED STRONG TO
POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ110-SCZ054-191015-
COASTAL BRUNSWICK-COASTAL HORRY-
602 AM EDT TUE SEP 18 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BY
THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. ISOLATED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ106-SCZ056-191015-
COASTAL PENDER-COASTAL GEORGETOWN-
602 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BY
THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. ISOLATED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ108-191015-
COASTAL NEW HANOVER-
602 AM EDT TUE SEP 18 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BY
THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. ISOLATED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY THROUGH FRIDAY...HIGH TIDES DURING EACH AFTERNOON
COULD BREACH COASTAL FLOOD ADVISORY THRESHOLDS FOR MINOR/SHALLOW
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ107-191015-
INLAND NEW HANOVER-
602 AM EDT TUE SEP 18 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BY
THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. ISOLATED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY THROUGH FRIDAY...HIGH TIDES DURING EACH AFTERNOON
COULD BREACH COASTAL FLOOD ADVISORY THRESHOLDS FOR MINOR/SHALLOW
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-254-256-191015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
602 AM EDT TUE SEP 18 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ISOLATED CONVECTION THIS MORNING...WILL BECOME SCATTERED TO
NUMEROUS BY MID AFTERNOON AND CONTINUE THROUGH MIDNIGHT.
A FEW OF THE STRONGER SHOWERS AND THUNDERSTORMS COULD PRODUCE
WIND GUSTS OF 35 KT OR HIGHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-096-SCZ017-023-024-191015-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-
602 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BY
MIDDAY AND CONTINUE INTO EARLY THIS EVENING. ISOLATED STRONG TO
SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DOUGH

In the hours before

Special weather statement, Sep 18, 7:52 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
852 AM EDT TUE SEP 18 2012

SCZ032-039-181315-
FLORENCE-WILLIAMSBURG-
852 AM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WILLIAMSBURG AND FLORENCE
COUNTIES THROUGH 915 AM EDT...

AT 851 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEBRON CROSSROADS...OR ABOUT 9 MILES SOUTHWEST OF LAKE CITY...MOVING
NORTH AT 35 TO 40 MPH.

SOME LOCATIONS IMPACTED INCLUDE FLORENCE...LAKE CITY...CADES...
CLAUSSEN...EFFINGHAM...EVERGREEN...FRIENDFIELD...HEBRON...HEBRON
CROSSROADS...HYMAN...NEW HOPE AND NIXONVILLE.

HAZARDS INCLUDE...

GUSTY WINDS OF 35 TO 45 MPH.
BRIEF TORRENTIAL RAIN.

&&

LAT...LON 3415 7997 3421 7988 3411 7952 3407 7954
      3403 7951 3366 7976 3373 7998 3377 8000
      3383 7991 3388 7989 3389 7989 3388 7994
      3393 7997 3396 7996 3399 7990 3404 8000
TIME...MOT...LOC 1251Z 199DEG 33KT 3384 7989

8
Special weather statement, Sep 18, 10:45 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1145 AM EDT TUE SEP 18 2012

NCZ099-SCZ053-181645-
COLUMBUS-INLAND HORRY-
1145 AM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY AND COLUMBUS COUNTIES
THROUGH 1245 PM EDT...

AT 1145 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALLSBROOK...OR ABOUT 15 MILES NORTHEAST OF CONWAY...MOVING NORTHEAST
AT 40 MPH.

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...ALLSBROOK...BETHEL...
BUGHILL...CHADBOURN...CLARENDON...CRUSOE ISLAND...DULAH...GORETOWN...
HALLSBORO...LAKE WACCAMAW AND LORIS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3439 7847 3435 7837 3392 7880 3400 7900
      3447 7879 3447 7868
TIME...MOT...LOC 1543Z 209DEG 33KT 3404 7885

ZOUZIAS
Special weather statement, Sep 18, 12:52 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
152 PM EDT TUE SEP 18 2012

NCZ099-109-110-SCZ053>056-181845-
COASTAL BRUNSWICK-COASTAL GEORGETOWN-COASTAL HORRY-COLUMBUS-INLAND
BRUNSWICK-INLAND GEORGETOWN-INLAND HORRY-
152 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN...HORRY...
BRUNSWICK AND COLUMBUS COUNTIES THROUGH 245 PM EDT...

AT 149 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUCKSVILLE...OR ABOUT OVER SOCASTEE...MOVING RAPIDLY NORTHEAST AT 45
MPH. VERY STRONG WINDS ESTIMATED BY RADAR ABOVE THE SURFACE WITH
THIS STORM. THEREFORE...SHOULD SEE STRONG GUSTY WINDS AND A BRIEF
PERIOD OF VERY HEAVY RAIN AS THIS STORM MOVES RAPIDLY OFF TO THE
NORTHEAST.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...LITTLE RIVER...MURRELLS
INLET...MYRTLE BEACH...NORTH MYRTLE BEACH...RED HILL...SHALLOTTE...
SOCASTEE...SURFSIDE BEACH...ASH...BROOKSVILLE AND BUCKSPORT.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3346 7913 3365 7932 3370 7925 3370 7920
      3373 7920 3428 7841 3401 7811 3384 7854
      3379 7872 3364 7893 3353 7902
TIME...MOT...LOC 1749Z 234DEG 47KT 3371 7907

ZOUZIAS
Special weather statement, Sep 18, 12:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
154 PM EDT TUE SEP 18 2012

NCZ099-SCZ033-039-053>056-181830-
COASTAL GEORGETOWN-COASTAL HORRY-COLUMBUS-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
154 PM EDT TUE SEP 18 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...HORRY...
WILLIAMSBURG...MARION AND COLUMBUS COUNTIES THROUGH 230 PM EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
JUST WEST OF GEORGETOWN NORTH TO OUTLAND TO CONWAY AND GORETOWN
MOVING RAPIDLY NORTHEAST AROUND 45 MPH. EXPECT BRIEF PERIODS OF VERY
HEAVY RAIN AND GUSTY WINDS AS THESE SHOWERS AND THUNDERSTORMS PASS
RAPIDLY OFF TO THE NORTHEAST.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...MULLINS...RED HILL...
SOCASTEE...WHITEVILLE...ADRIAN...ALLSBROOK...BAYBORO...BETHEL...
BRITTON NECK...BUCKSPORT AND BUCKSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3336 7927 3352 7952 3378 7949 3382 7938
      3381 7932 3389 7941 3426 7924 3428 7917
      3425 7912 3431 7904 3443 7897 3447 7889
      3435 7837 3417 7853 3416 7858 3410 7858
TIME...MOT...LOC 1730Z 208DEG 50KT 3363 7927

ZOUZIAS
Special weather statement, Sep 18, 1:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT TUE SEP 18 2012

NCZ096-099-105-181930-
BLADEN-COLUMBUS-INLAND PENDER-
230 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER...BLADEN AND
COLUMBUS COUNTIES THROUGH 330 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE WACCAMAW...OR ABOUT 13 MILES EAST OF WHITEVILLE...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE CARVERS...COUNCIL...CURRIE...KELLY...
LAKE WACCAMAW...MALPASS CORNER...MURRAY TOWN...PENDERLEA...POINT
CASWELL...ROOKS...ROWAN AND VAN EDEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3472 7799 3472 7786 3466 7781 3465 7780
      3421 7846 3435 7862 3465 7832 3465 7831
      3461 7831 3457 7825 3467 7817 3471 7812
      3473 7811 3474 7801
TIME...MOT...LOC 1829Z 222DEG 31KT 3437 7846

ZOUZIAS

The radar

The Wilmington radar (KLTX), 61 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
September 18, 1:50 PM EST to 1:51 PM EST
Where
Bladen County, 4.92 mi NE of Kelly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.528, -78.280

Trees were reportedly down. One tree was down across Highway 210 blocking traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411636.